Low-Dose Aspirin-Induced Ulceration Is Attenuated by Aspirin–Phosphatidylcholine: A Randomized Clinical Trial


    loading  Checking for direct PDF access through Ovid

Abstract

OBJECTIVES:Relative contributions of local and systemic mechanisms of upper gastrointestinal (GI) injury following aspirin are unknown. Studies suggest that aspirin's GI risk is age related and that gastroprotection may be needed at therapy initiation. We determined acute gastroduodenal erosion and ulceration following low-dose aspirin and aspirin–phosphatidylcholine complex (PL2200) in subjects at risk of aspirin ulcers.METHODS:In a randomized, single blind, multicenter active-controlled study, we compared upper GI damage of aspirin and PL2200 in healthy subjects (n=204, ages 50–74 years) following 7 days of oral 325 mg once daily, immediate release aspirin or PL2200.RESULTS:Overall, 42.2% of aspirin-treated subjects developed multiple erosions and/or ulcers, whereas 22.2% treated with PL2200 developed such damage (P=0.0027). Gastroduodenal ulcers were observed in 17.6% of aspirin-treated compared with 5.1% of subjects treated with PL2200 (P=0.0069).CONCLUSIONS:Low-dose aspirin induced a surprisingly high incidence of acute gastroduodenal ulcers in at risk subjects, highlighting that aspirin's upper GI risk begins early and may require gastroprotection. Local mechanisms of GI protection are important as aspirin's preassociation with surface-active phospholipids significantly reduced mucosal damage. PL2200 may be an attractive alternative or complement to proton pump inhibitors in older patients who are at risk of aspirin-induced ulceration. Longer-term studies assessing clinical GI events are desirable to confirm the clinical GI safety profile of PL2200.

    loading  Loading Related Articles